Alert archive / Utah / Wind Advisories in 2022
Wind Advisory 4, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Feb 16, 2022, 6:39 PM MST for Washington County, Utah. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2022, 6:39 PM MST (01:39 UTC)
- Expired
- Feb 17, 2022, 9:00 AM MST
- In force
- 14 hr
- Issued by
- NWS Salt Lake City, UT
County Washington County, UT
The radar
The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3473 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
109 WWUS75 KSLC 170139 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 639 PM MST Wed Feb 16 2022 UTZ123-170945- /O.NEW.KSLC.WI.Y.0004.220217T0139Z-220217T1600Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 639 PM MST Wed Feb 16 2022 ...WIND ADVISORY IN EFFECT UNTIL 9 AM MST THURSDAY... * WHAT...North winds 15 to 30 mph with gusts up to 55 mph. * WHERE...Lower Washington County. * WHEN...Until 9 AM MST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Highest winds are expected along the Black Rock Canyon portion of the I-15 corridor, as well as the areas surrounding the Beaver Dam Mountains. Gusts will not be as strong in the St. George area, but may still reach over 30 mph at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
3 follow-up statements
987 WWUS75 KSLC 170202 CCA NPWSLC URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Salt Lake City UT 702 PM MST Wed Feb 16 2022 UTZ123-170945- /O.COR.KSLC.WI.Y.0004.220217T0201Z-220217T1600Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 702 PM MST Wed Feb 16 2022 ...WIND ADVISORY IN EFFECT UNTIL 9 AM MST THURSDAY... * WHAT...North winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Near canyons in Lower Washington County. * WHEN...Until 9 AM MST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Highest winds are expected along the Black Rock Canyon portion of the I-15 corridor, as well as the areas surrounding the Beaver Dam Mountains. Gusts will not be as strong in the St. George area, but may still reach over 30 mph at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
537 WWUS75 KSLC 170857 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 157 AM MST Thu Feb 17 2022 UTZ123-171600- /O.CON.KSLC.WI.Y.0004.000000T0000Z-220217T1600Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 157 AM MST Thu Feb 17 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING... * WHAT...North winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Near canyons in Lower Washington County. * WHEN...Until 9 AM MST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Highest winds are expected along the Black Rock Canyon portion of the I-15 corridor, as well as the areas surrounding the Beaver Dam Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
959 WWUS75 KSLC 171539 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 839 AM MST Thu Feb 17 2022 UTZ123-171645- /O.EXP.KSLC.WI.Y.0004.000000T0000Z-220217T1600Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 839 AM MST Thu Feb 17 2022 ...WIND ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING... Occasional gusts to 25 mph will be possible through mid morning near Black Rock Canyon, however the threat for wind gusts in excess of 45 mph has ended. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Feb 16, 3:48 PM MST, 2 hours 51 minutes earlier.
Area forecast discussion, Feb 16, 3:48 PM MST, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 348 PM MST Wed Feb 16 2022 .SYNOPSIS...A weak storm system will exit the area tonight into Thursday morning, with high pressure rebuilding behind it into the weekend. The next storm system is expected to impact the area beginning late Sunday. && .SHORT TERM (Through 12Z/5AM Friday)...Trailing wave from a broader storm system that has been impacting the area is making its way into southern Utah this afternoon. With this wave, a broad area of generally light precipitation developed over northern Utah and southwest Wyoming. Valley precipitation has significantly decreased in coverage, but light mountain snow will continue into the evening over this area. Seeing increasing radar echoes over southern Utah but given steep dewpoint depressions, am not confident that much of this is hitting the ground outside of the higher terrain. Still, will need to monitor into the evening. The trough should fully exit the area Thursday morning, bringing an end to any lingering precip over the area. With northerly flow and a favorable pressure gradient persisting overnight into tomorrow morning, will likely see another round of gusty winds in prone gap areas of Washington county, but expect gusts will tend to remain below advisory criteria. Behind the exiting trough, a drier and more stable northerly flow will develop on the front side of a Pacific ridge, a familiar pattern for us this winter. .LONG TERM (After 12Z/5AM Friday)...Dry northwesterly flow will continue to filter into the region on Friday under the continued influence of building high pressure. As temperatures overhead continue to warm alongside mostly clear skies across the eastern Great Basin, a gradual warming trend is anticipated as we head into the weekend. Innocuous weather will hold strong through early Sunday before rapidly deteriorating as yet another storm system begins pushing into the region. Ensemble guidance continues to be in strong agreement of another deep trough pushing into the Great Basin region late Sunday, with strong potential to bring a round of snow to Utah and southwest Wyoming Monday and Tuesday. In addition to a medium to high likelihood of precipitation, temperatures will likely plummet back to below average levels as the associated cold air mass lingers over the region. While precipitation seems likely for portions of Utah, there are uncertainties with where the greatest intensity sets up and when the exact timing of precipitation onset and end time. Ensemble QPF clusters show best chances for precipitation stretching from west-central Utah through southwest Wyoming on Monday, with less certainty for precipitation across the southern half of Utah. By day 7 (Wednesday) there is nearly a 60/40 split with keeping precipitation across the southern half of Utah vs. maintaining a dry forecast through the state... so for now have kept at least a chance for precipitation in the terrain through Wednesday evening. Models have yet to agree on the overall depth and speed of the incoming trough which is likely leading to the aforementioned uncertainties in precipitation forecasts. But in general, thinking that the northern and central Utah mountains have the best shot at seeing fairly substantial snowfall with this next system. Given the warmer temperatures of the antecedent air mass, valley areas across Utah will likely start as rain or rain/snow mix by the time of precipitation onset while mountainous areas will remain snow throughout the entirety of the event. As the associated cold front continues to push through the area and lower snow levels, valley floors will likely see a quick transition to snow and likely some noteworthy accumulations. How much snow accumulation valleys will see largely depends on the timing of precipitation onset (night vs day) and how quickly the frontal boundary will progress across the region. While it is far too early to be issuing any headlines, I'm starting to think that this storm will have the potential to generate some sort of winter weather headlines in the mountains. Will need to continue watching ensemble trends moving through the end of the week... but things are shaping up. Thereafter, models continue to support active weather across the region. Ensemble and deterministic guidance are suggesting yet another cold trough by the end of next week, likely containing potential for another round of mountain snow at the very least. && .AVIATION...KSLC...Snow has tapered off with low clouds throughout northern Utah. Those clouds will diminish during the overnight, but MVFR ceilings are possible through around 06Z. Northwest winds will diminish into the evening, with light northwest flow through Thursday. Expect VFR conditions with fewer clouds through the day. REST OF UTAH AND SOUTHWEST WYOMING...Low clouds with an exiting storm system will last into the evening in southwest Wyoming and northern Utah. MVFR or IFR ceilings are expected into the evening, before clouds diminish tonight. Fog at KLGU is possible around sunrise, which would drop visibility into MVFR or IFR. Scattered snow showers throughout southern Utah will diminish around 06Z. Expect MVFR or IFR ceilings and visibility with any snow showers. VFR conditions with decreasing clouds will follow. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM...Traphagan LONG TERM...Webber AVIATION...Wilson For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.